×

The least nonsplit prime in Galois extensions of \({\mathbb{Q}}\). (English) Zbl 0963.11066

The purpose of this paper is to give an upper bound for the least rational prime which does not split completely in a finite extension \(k\) of the field of rational numbers \(\mathbb Q\) in terms of the degree \(d =[k:{\mathbb Q}]\) and the discriminant \(\delta _k\) of \(k\). The estimate given here improves on the bound given by J. C. Lagarias, H. L. Montgomery and A. M. Odlyzko [Invent. Math. 54, 271-296 (1979; Zbl 0413.12011)]. The method is based on an application of the product formula to the binomial coefficient \(\alpha \choose N\), where \(\alpha\) is an irrational algebraic integer in \(k\) and \(\text{Trace} _{k/{\mathbb Q}} (\alpha) = 0\). During the argument, the authors use the explicit error term in the prime number theorem obtained by J. B. Rosser and L. Schoenfeld [Math. Comput. 29, 243-269 (1975; Zbl 0295.10036)]. Thus for each \(d\) a bound on the least prime which does not split completely is obtained provided that \(|\delta _k|\) is large compared with \(d\).

MSC:

11R32 Galois theory
11R45 Density theorems
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Bach, E.; Sorenson, J., Explicit bounds for primes in residue classes, Math. Comp., 65, 1717-1735 (1996) · Zbl 0853.11077
[2] Gauss, C. F., Disquisitiones Arithmeticae (1801) (1986), Springer-Verlag: Springer-Verlag New York · Zbl 0585.10001
[3] Lagarias, J. C.; Montgomery, H. L.; Odlyzko, A. M., A bound for the least prime ideal in the Chebotarev density theorem, Invent. Math., 54, 271-296 (1979) · Zbl 0401.12014
[4] Lorentz, G. G.; Golitschek, M.v; Makovoz, Y., Constructive Approximation (1996), Springer-Verlag: Springer-Verlag New York · Zbl 0910.41001
[5] Mahler, K., An application of Jensen’s formula to polynomials, Mathematika, 7, 98-100 (1960) · Zbl 0099.25003
[6] Mahler, K., On the zeros of the derivative of a polynomial, Proc. Roy. Soc. London Ser. A, 264, 145-154 (1961) · Zbl 0109.25005
[7] Murty, V. K., The least prime which does not split completely, Forum Math., 6, 555-565 (1994) · Zbl 0834.11045
[8] Oesterlé, J., Versions effectives du Théorème de Chebotarev sous L’Hypothèse de Riemann Généralisée, Astérisque, 61, 165-167 (1979) · Zbl 0418.12005
[9] Pinner, C. G.; Vaaler, J. D., The number of irreducible factors of a polynomial, I, Trans. Amer. Math. Soc., 339, 809-834 (1993) · Zbl 0787.11045
[10] Rosser, J. B.; Schoenfeld, L., Sharper bounds for the Chebyshev functions \(θ(x)\) and \(ψ(x)\), Math. Comp., 29, 243-269 (1975) · Zbl 0295.10036
[11] J. F. Voloch, Chebyshev’s method for number fields, preprint, 1999.; J. F. Voloch, Chebyshev’s method for number fields, preprint, 1999.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.